Florida, 2017

Hail and Damaging Winds in Florida, May 30 to 31, 2017

May 30 to 31, 2017 · NWS JAX · 20 events in 3 counties and zones

A moist and unstable airmass combined with sea breezes produced strong to severe storms across the area. Large CAPE and shear in the hail growth zone fueled very large hail to form in a few severe storms over Nassau, Duval and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moist and unstable airmass combined with sea breezes produced strong to severe storms across the area. Large CAPE and shear in the hail growth zone fueled very large hail to form in a few severe storms over Nassau, Duval and St. Johns counties during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 9:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 30, 9:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
1059 PM EDT Tue May 30 2017

...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED AGAIN ON
WEDNESDAY AFTERNOON...

.Update...
Late evening surface analysis depicts Atlantic ridging (1020
millibars) extending across central Florida and into the
southeastern Gulf of Mexico. A stationary frontal boundary is
positioned from southeast Texas through the lower Mississippi and
Tennessee Valleys. Aloft...our region resides within a southwest
flow pattern between deep-layered ridging centered east of the
Bahamas and deep troughing that covers the Great Lakes states and
Ohio Valley region. Lingering dry air in the mid levels of the
atmosphere over our region contributed to the development of
several wet microbursts in our area today, most notable over
Camden County in Kingsland, where hail in excess of quarter size
and damaging wind gusts were reported, and over Clay County in the
Orange Park area, where dozens of homes and cars were damaged by
falling trees. Radar imagery depicted classic downburst signatures
during these two events, with damaging straight line winds
impacting these locations, causing significant damage.

Lingering convection over the Suwannee Valley is diminishing in
coverage and intensity. A shortwave embedded within the deepening
southwesterly flow pattern along the northern Gulf coast is
creating convection that will likely keep a cirrus shield in place
over our region during the overnight and early morning hours on
Wednesday. These debris clouds should prevent fog formation
overnight in most locations, with some patches of fog possible
where heavier rains occurred today. Lows will range from the upper
60s inland to the low and mid 70s at the coast.

A similar weather pattern will prevail on Wednesday, with some dry
air remaining in the mid levels that may enhance the wet
microburst potential as the Atlantic sea breeze pushes inland from
the coast during the early afternoon hours. The 00Z 3 km NAM
depicts another shortwave trough progressing through inland
southeast Georgia during the early afternoon hours, which should
enhance coverage along mesoscale boundaries such as the Gulf and
Atlantic sea breezes by the late afternoon hours. We increased
POPs to likely for areas along and east of the U.S. Highway 301
corridor. Strong thunderstorms may again briefly pulse to severe
levels during the late afternoon and early evening hours as
mesoscale boundary collisions occur. One limiting factor tomorrow
may be a fair amount of high cirrus cloud cover over our region
during the morning hours as cyclonic flow aloft overspreads our
area from the west. These clouds and afternoon storms will likely
keep highs around 90 inland, with mid 80s at the coast as the sea
breeze pushes inland shortly after noon.

&&

.Aviation...
MVFR visibilities will be possible after 08Z through around 12Z at
VQQ and GNV. Otherwise, VFR conditions will prevail through at
least 16Z at the regional terminals. Light westerly surface winds
will prevail during the mid to late morning hours on Wednesday. The
Atlantic sea breeze will develop around noon at the coast and
will push inland, triggering scattered to numerous showers and
thunderstorms during the mid to late afternoon hours on Wednesday.
Winds will become easterly at SGJ, SSI, and the Duval County
terminals during the as this boundary moves across the terminals
Since timing and intensity are uncertain, we placed PROB30 groups
at each terminal on Wednesday for MVFR conditions.

&&

.Marine...
The axis of Atlantic ridging will reside over central Florida for
most of this week. Our local pressure gradient will remain weak,
which will result in offshore winds during the overnight and
morning hours, with the Atlantic sea breeze developing over the
near shore waters around noon each day. Thunderstorm activity will
likely push into the near shore waters during the late afternoon
and early evening hours each day, with a few strong to severe
thunderstorms possible. Outside of thunderstorm activity, light
wind speeds will prevail with no headlines anticipated.

Rip Currents: Low risk expected to continue this week due to light
winds and low surf heights.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  88  69  89 /  10  60  30  50
SSI  73  82  74  85 /  20  40  30  40
JAX  70  87  70  87 /  20  60  40  50
SGJ  73  85  72  85 /  20  50  40  40
GNV  69  90  69  89 /  20  50  30  60
OCF  70  91  70  90 /  10  50  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Hess/Shuler
Hazardous weather outlook, May 30, 10:06 PM EST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
1106 PM EDT Tue May 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-010315-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1106 PM EDT Tue May 30 2017

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE ON WEDNESDAY
AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

Hazardous weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous afternoon and evening thunderstorms are
expected. Strong to isolated severe thunderstorms will be
possible, especially for locations along the U.S. Highway 301
corridor and along Interstate 95. Stronger activity will be
capable of producing damaging wind gusts, hail, frequent lightning
strikes, and localized very heavy rainfall.

Scattered to numerous mainly afternoon and early evening
thunderstorms are expected from Wednesday through Monday. Strong
to isolated severe thunderstorms will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate on Wednesday afternoon as
strong thunderstorms develop.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Local storm report, May 30, 7:21 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 NE LAKESIDE           30.18N 81.73W
05/30/2017                   CLAY               FL   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED DOWNED TREES AT THE
            INTERSECTION OF BELLAIR BLVD AND KEVIN DRIVE IN THE
            ORANGE PARK AREA.

&&

SHULER
Special weather statement, May 30, 7:26 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
826 PM EDT TUE MAY 30 2017

FLZ040-310100-
Marion FL-
826 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
900 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 9 miles south of Juniper Springs, moving northeast at 15
mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Juniper Springs.
Ocala National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2902 8182 2928 8173 2924 8164 2905 8164
      2905 8166 2896 8166 2896 8169
TIME...MOT...LOC 0026Z 206DEG 11KT 2905 8170

HESS
Special weather statement, May 30, 8:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
906 PM EDT TUE MAY 30 2017

FLZ021-022-035-310145-
Columbia FL-Suwannee FL-Gilchrist FL-
906 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILCHRIST...
SOUTHEASTERN SUWANNEE AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL 945 PM
EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm near
Obrien, or 9 miles west of Ichetucknee Spring, moving northeast at 10
mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Ichetucknee Spring, Fort White, Obrien, Branford and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 8284 2992 8267 2984 8289 2986 8288
      2989 8288 2988 8289 2990 8290 2989 8291
      2989 8292 2990 8291 2992 8293 2993 8292
      2996 8293 2996 8295 2999 8296 3001 8298
      3001 8300
TIME...MOT...LOC 0106Z 237DEG 8KT 2995 8292

HESS
Special weather statement, May 30, 8:10 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
910 PM EDT TUE MAY 30 2017

FLZ020-021-310200-
Hamilton FL-Suwannee FL-
910 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUWANNEE AND EASTERN
HAMILTON COUNTIES UNTIL 1000 PM EDT...

At 910 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs, moving northeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Suwannee Springs and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8296 3041 8306 3060 8282 3042 8266
TIME...MOT...LOC 0110Z 237DEG 8KT 3038 8294

HESS
Local storm report, May 30, 10:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1107 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NE KINGSLAND          30.81N 81.65W
05/30/2017  E1.00 INCH       CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER SIZED HAIL ON
            CAMELLIA DRIVE.

0305 PM     TSTM WND GST     1 W KINGSLAND           30.79N 81.68W
05/30/2017  E65.00 MPH       CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS OF 60
            TO 70 MPH. LOTS OF LARGE BRANCHES DOWN ON ROYAL CIRCLE.
            NICKEL SIZED HAIL WAS ALSO REPORTED.

0305 PM     HAIL             KINGSLAND               30.79N 81.66W
05/30/2017  E1.00 INCH       CAMDEN             GA   PUBLIC

            PUBLIC REPORT OF DIME TO QUARTER SIZED HAIL IN KINGSLAND.

0352 PM     TSTM WND DMG     YULEE                   30.63N 81.57W
05/30/2017                   NASSAU             FL   911 CALL CENTER

            CENTRAL DISPATCH REPORTED A TREE DOWN IN THE YULEE AREA.

0447 PM     HAIL             7 WSW BUNNELL           29.43N 81.37W
05/30/2017  E1.00 INCH       FLAGLER            FL   EMERGENCY MNGR

            FLAGLER COUNTY FIRE RESCUE REPORTED QUARTER SIZED HAIL
            NEAR COUNTY ROAD 305 AND COUNTY ROAD 2006.

0447 PM     TSTM WND DMG     7 WSW BUNNELL           29.42N 81.37W
05/30/2017                   FLAGLER            FL   EMERGENCY MNGR

            FLAGLER COUNTY FIRE RESCUE REPORTED WIND DAMAGE TO ROOFS
            OF OUTBUILDINGS AND A FEW DOWNED TREES NEAR COUNTY ROAD
            305 AND COUNTY ROAD 2006.

0505 PM     TSTM WND DMG     NEWBERRY                29.64N 82.61W
05/30/2017                   ALACHUA            FL   EMERGENCY MNGR

            ALACHUA COUNTY EMERGENCY MANAGER RELAYED A REPORT FROM
            THE CITY OF NEWBERRY OF TREES AND POWERLINES DOWN.

0505 PM     HAIL             NEWBERRY                29.64N 82.61W
05/30/2017  E0.25 INCH       ALACHUA            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL IN NEWBERRY.

0553 PM     WATER SPOUT      1 NE GREEN COVE SPRINGS 30.00N 81.67W
05/30/2017                   CLAY               FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A VIDEO OF A SMALL WATERSPOUT ON
            THE ST JOHNS RIVER NEAR GREEN COVE SPRINGS.

0615 PM     HEAVY RAIN       FRUIT COVE              30.10N 81.62W
05/30/2017  M1.65 INCH       ST. JOHNS          FL   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.65 INCHES OF RAIN IN LESS THAN
            AN HOUR AND HEAVY RAIN WAS STILL OCCURRING. WIND GUSTS
            WERE ESTIMATED AT 40 TO 45 MPH.

0630 PM     TSTM WND DMG     4 NE LAKESIDE           30.17N 81.72W
05/30/2017                   CLAY               FL   EMERGENCY MNGR

            NUMEROUS HOMES DAMAGED FROM FALLEN TREES JUST NORTH OF
            KINGSLEY AVENUE AND SOUTH OF THE ORANGE PARK MALL.
            SEVERAL CARS ALSO DAMAGED FROM DOWNED TREES.

0630 PM     TSTM WND DMG     4 NE LAKESIDE           30.17N 81.72W
05/30/2017                   CLAY               FL   BROADCAST MEDIA

            WJAX TV REPORTS A TREE DOWNED BY STRONG WIND GUSTS OVER A
            CAR ALONG KINGSLEY AVENUE IN ORANGE PARK. TIME OF DAMAGE
            ESTIMATED BY RADAR.

0630 PM     TSTM WND DMG     4 NE LAKESIDE           30.18N 81.73W
05/30/2017                   CLAY               FL   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED DOWNED TREES AT THE
            INTERSECTION OF BELLAIR BLVD AND KEVIN DRIVE IN THE
            ORANGE PARK AREA.

0630 PM     TSTM WND DMG     4 NNE LAKESIDE          30.18N 81.74W
05/30/2017                   CLAY               FL   BROADCAST MEDIA

            WJXT TV REPORTS TREES DOWNED IN THE VICINITY OF ORANGE
            PARK MALL ALONG LOMA PLACE, ALDER DRIVE, AND BARTLETT
            AVENUE.

0648 PM     TSTM WND GST     4 NW MANDARIN           30.19N 81.69W
05/30/2017  M41.00 MPH       CLAY               FL   OFFICIAL NWS OBS

            NOAA PORTS STATION MEASURED A GUST TO 41 MPH FROM THE
            NORTHEAST.

&&

ASHASHY
Local storm report, May 30, 10:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1111 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     WILDFIRE         5 NNW BOSTWICK          29.84N 81.67W
05/30/2017                   CLAY               FL   BROADCAST MEDIA

            WJAX TV REPORTS A WILDFIRE SPARKED BY LIGHTNING NEAR THE
            INTERSECTION OF SUNGARDEN ROAD AND U.S. HIGHWAY 17 IN
            SOUTHERN CLAY COUNTY.

&&

NELSON

The radar

The Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
May 30, 11:00 PM EST to May 31, 4:10 PM EST
Where
Duval County, 0.91 mi NE of Neptune Beach
Reported by
Broadcast Media
Coordinates
30.310, -81.390

A report of 2.24 inches was measured in Neptune Beach.

Heavy Rain, Duval

When
May 30, 11:00 PM EST to May 31, 5:30 PM EST
Where
Duval County, 0.91 mi SE of Neptune Beach
Reported by
COOP Observer
Coordinates
30.290, -81.390

An observer measured daily rainfall of 3.01 inches in Jacksonville Beach.

Hail, Duval

When
May 31, 2:55 PM EST
Where
Duval County, 2.39 mi NNW of Barford
Measured
1 in hail
Reported by
Public
Coordinates
30.550, -81.700

Quarter size hail and wind gusts of 35-40 mph were observed about 5 miles north of the Jacksonville International Airport.

Hail, Nassau

When
May 31, 2:55 PM EST
Where
Nassau County, 2.83 mi SSE of Callahan
Measured
1 in hail
Reported by
Social Media
Coordinates
30.530, -81.810

Quarter size hail was observed between Ratliff and Callahan. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
May 31, 3:10 PM EST
Where
Duval County, 2.26 mi SW of (Jax)jacksnville Int
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.480, -81.710

The Jacksonville International Airport measured a wind gust of 66 mph. Dime size hail was also observed.

Thunderstorm Wind, Duval

When
May 31, 3:25 PM EST
Where
Duval County, 1.38 mi N of Duval
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.500, -81.620

An off-duty NWS Employee estimated 60-65 mph winds in Oceanway.

Thunderstorm Wind, Nassau

When
May 31, 3:30 PM EST
Where
Nassau County, 1.82 mi NE of Nassauville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.590, -81.500

A tree was blown down southeast of Yulee. The time of damage was based on radar.

Hail, Duval

When
May 31, 3:50 PM EST
Where
Duval County, 0.6 mi E of (Nrb)nas Mayport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.380, -81.410

Quarter size hail that covered the ground was reported in Mayport.

Hail, Duval

When
May 31, 4:02 PM EST
Where
Duval County, 0.69 mi N of Donner
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.340, -81.420

Half dollar size hail was reported from Dutton Island Park to just east of the Intracoastal Waterway in Atlantic Beach.

Hail, Duval

When
May 31, 4:10 PM EST
Where
Duval County, 0.91 mi NE of Neptune Beach
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.310, -81.390

Golf ball size hail was reported in Neptune Beach.

Hail, Duval

When
May 31, 4:10 PM EST
Where
Duval County, 0.69 mi N of Neptune Beach
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -81.400

Quarter size hail was observed near Fletcher High School in Atlantic Beach.

Thunderstorm Wind, Duval

When
May 31, 4:12 PM EST
Where
Duval County, 0.6 mi W of Ft George Is
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.400, -81.440

A roof was peeled off of a local business near the Fort George Ferry Landing along Hecksher Drive. Insulation from the roof was blown toward the west across the road. Winds were estimated between 60-70 mph.

Hail, Duval

When
May 31, 4:15 PM EST
Where
Duval County, 0.91 mi NE of Neptune Beach
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.310, -81.390

Half dollar size hail was reported in Neptune Beach.

Hail, Duval

When
May 31, 4:22 PM EST
Where
Duval County, 0.6 mi W of Neptune Beach
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.300, -81.410

Quarter size hail was reported along Penman Road.

Hail, Duval

When
May 31, 4:25 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.280, -81.390

Quarter size hail was reported along Third Street in Jacksonville Beach.

Hail, Duval

When
May 31, 4:30 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Beach
Measured
2.75 in hail
Reported by
Social Media
Coordinates
30.280, -81.390

Baseball size hail was reported in Neptune Beach.

Hail, Duval

When
May 31, 4:50 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Beach
Measured
2 in hail
Reported by
Social Media
Coordinates
30.280, -81.390

Hailstones about 2 inches in size were observed at Ginger's Place Restaurant in Jacksonville Beach.

Hail, St. Johns

When
May 31, 5:20 PM EST
Where
St. Johns County, 1.92 mi WSW of Ponte Vedra
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.220, -81.400

Golf ball size hail was observed along Solana Road in Ponte Vedra Beach.

Thunderstorm Wind, St. Johns

When
May 31, 5:20 PM EST
Where
St. Johns County, 3.89 mi SSW of Palm Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.130, -81.410

Trees were snapped along 20 Mile Road in Nocatee.

Hail, Duval

When
May 31, 5:25 PM EST
Where
Duval County, 5.76 mi ESE of Bayard
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.120, -81.430

Quarter size hail was reported in Nocatee by an off-duty NWS Employee.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694256, 694257, 694241, 694242, 694259, 694260, 694262, 694243, 694244, 694246, 694247, 694261, 694248, 694249, 694250, 694251, 694252, 694254, 694263, 694255.